I am not schizophrenic, but I am epileptic and do take both topamax and marijuana together for my adult onset seizures I have. I am now fully medicated on the topamax (ie, I am "ramped up" to the full dose I am to take).
The side effects of the topamax are difficult to deal with right now. The main ones that are affecting me include (but are not limited to) the following:
numbness and tingling in the hands and feet, sometimes in the lips
speech problems, especially difficulty thinking of specific words
memory problems in general
Of course, marijuana has its own list of side effects, and most of them are quite similar to the list above. I had been self medicating with this drug for years prior to being medicated with prescription meds, so I have had time to adjust to its side effects. Ironically, just because the side effects are the same for topamax as they are for marijuana does not mean that the side effects are easy for me to deal with on that drug. Psychotropic drugs are difficult to handle no matter how they effect you.
To sum up, I have a feeling that the results will be similar, but there won't be too many doctors here who can give a good answer to you. The sad answer is that there is not enough studies done to have answer here to a good satisfaction. Side effects are hit and miss, and mixing two psychotropic drugs can be hit or miss regardless, but having said that, marijuana generally speaking is not a drug that mixes bad with other drugs (again, generally speaking).
Speaking of schizophrenia, I am not sure. Side effects would be different, and therefore the end results would be different. I would be frank and honest with your health care provider. If your desire for the marijuana is for health, your healthcare provider should be onboard for this. Ask them. If they don't know, explain you wish to add it as a medicine for a specific reason and you want them to observe for intended results.
I would not do this. I am an occasional smoker, however last time I smoked was this first time I was on Topomax and smoking at the same time. DO NOT DO THIS. I had a really bad reaction where it was like I was having a seizure except I was aware for most of it. I was shaking really bad, couldn't stand, couldn't talk and it lasted a really long time. Maybe an hour? I don't know. I eventually just passed out and woke up the next day. I've read a lot about others having bad reactions but basically its really risky and I wouldn't.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Jul 2010 • 9 answers
Posted 19 Jan 2011 • 17 answers
Posted 11 Mar 2011 • 4 answers
Posted 30 Nov 2012 • 1 answer
Posted 5 Mar 2013 • 1 answer